Alert archive / Connecticut / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 80, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 2, 2024, 2:24 PM EDT for Capitol Planning Region, Connecticut; Hampden County, Hampshire County, Massachusetts. It was in force for 47 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2024, 2:24 PM EDT (18:24 UTC)
- Expired
- Aug 2, 2024, 3:11 PM EDT
- In force
- 47 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Capitol Planning Region, CT, Hampden County, MA, Hampshire County, MA
The radar
The Brookhaven radar (KOKX), 125 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 2:25 PM EDT | HAIL 1 | Simsbury, CT | relayed by amateur radio. |
| Aug 2, 2:28 PM EDT | TSTM WND DMG | Simsbury, CT | Several trees downed on Seminary Rd in Simsbury. |
| Aug 2, 2:28 PM EDT | TSTM WND DMG | Simsbury, CT | Tree downed onto a house near Barry Lane. Relayed by amateur radio. |
| Aug 2, 2:28 PM EDT | TSTM WND DMG | Simsbury, CT | Tree on house near Carver Circle. Relayed by amateur radio. |
| Aug 2, 2:30 PM EDT | TSTM WND DMG | 2 N Granby, CT | At least 4 trees down on power lines on Floydville Rd in Granby CT. Another tree down on Danielle Rd in Granby. |
| Aug 2, 2:30 PM EDT | TSTM WND DMG | 2 S Granby, CT | Damage reported at Simsbury Airport per CT DEMHS employee. A small plane was flipped up on its wings as well as damage to an airplane hangar. Time estimated by radar. |
| Aug 2, 2:35 PM EDT | TSTM WND DMG | East Windsor, CT | Tree downed onto wires on North Rd. Relayed by amateur radio. |
| Aug 2, 2:35 PM EDT | TSTM WND DMG | East Windsor, CT | Tree down on wires on Main St. Relayed by amateur radio. |
| Aug 2, 2:45 PM EDT | TSTM WND DMG | 1 Nw East Granby, CT | Multiple trees and wires down in East Granby. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 106 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1116 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
384
WUUS51 KBOX 021824
SVRBOX
CTC003-013-MAC013-015-021930-
/O.NEW.KBOX.SV.W.0080.240802T1824Z-240802T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
224 PM EDT Fri Aug 2 2024
The National Weather Service in Boston/Norton has issued a
* Severe Thunderstorm Warning for...
Northwestern Tolland County in northern Connecticut...
Northern Hartford County in northern Connecticut...
South central Hampshire County in western Massachusetts...
Eastern Hampden County in western Massachusetts...
* Until 330 PM EDT.
* At 224 PM EDT, a severe thunderstorm was located over Simsbury, or
near Windsor, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to trees and power lines.
* Locations impacted include...
Springfield, Hartford, West Hartford, Manchester, Chicopee, East
Hartford, Enfield, Westfield, Holyoke, Vernon, Windsor,
Northampton, Agawam, West Springfield, South Windsor, Simsbury,
Ludlow, Bloomfield, South Hadley, and Easthampton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4191 7291 4197 7289 4198 7289 4235 7267
4211 7216 4174 7262 4189 7293
TIME...MOT...LOC 1824Z 214DEG 21KT 4190 7279
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KS3 follow-up statements
107
WWUS51 KBOX 021842
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
242 PM EDT Fri Aug 2 2024
CTC003-013-MAC013-015-021930-
/O.CON.KBOX.SV.W.0080.000000T0000Z-240802T1930Z/
Tolland CT-Hartford CT-Hampshire MA-Hampden MA-
242 PM EDT Fri Aug 2 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR NORTHWESTERN TOLLAND...NORTHEASTERN HARTFORD...SOUTH CENTRAL
HAMPSHIRE AND EASTERN HAMPDEN COUNTIES...
At 242 PM EDT, a severe thunderstorm was located over Suffield, or
near Agawam, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
trees and power lines.
Locations impacted include...
Springfield, Chicopee, Enfield, Westfield, Holyoke, Vernon, Windsor,
Northampton, Agawam, West Springfield, South Windsor, Simsbury,
Ludlow, Bloomfield, South Hadley, Easthampton, Longmeadow, Suffield,
East Longmeadow, and Ellington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4197 7289 4198 7289 4235 7267 4211 7216
4181 7255 4194 7290
TIME...MOT...LOC 1842Z 214DEG 21KT 4199 7271
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KS709
WWUS51 KBOX 021856
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
256 PM EDT Fri Aug 2 2024
CTC003-013-MAC013-015-021930-
/O.CON.KBOX.SV.W.0080.000000T0000Z-240802T1930Z/
Tolland CT-Hartford CT-Hampshire MA-Hampden MA-
256 PM EDT Fri Aug 2 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR NORTHWESTERN TOLLAND...NORTHEASTERN HARTFORD...SOUTH CENTRAL
HAMPSHIRE AND EASTERN HAMPDEN COUNTIES...
At 256 PM EDT, a severe thunderstorm was located over Longmeadow, or
over Agawam, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
trees and power lines.
Locations impacted include...
Springfield, Chicopee, Enfield, Westfield, Holyoke, Vernon, Windsor,
Northampton, Agawam, West Springfield, South Windsor, Ludlow, South
Hadley, Easthampton, Longmeadow, Suffield, East Longmeadow,
Ellington, Tolland, and Belchertown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4235 7267 4211 7216 4183 7252 4201 7287
TIME...MOT...LOC 1856Z 221DEG 22KT 4205 7261
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KS754 WWUS51 KBOX 021911 SVSBOX Severe Weather Statement National Weather Service Boston/Norton MA 311 PM EDT Fri Aug 2 2024 CTC003-013-MAC013-015-021920- /O.CAN.KBOX.SV.W.0080.000000T0000Z-240802T1930Z/ Tolland CT-Hartford CT-Hampshire MA-Hampden MA- 311 PM EDT Fri Aug 2 2024 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN TOLLAND... NORTHEASTERN HARTFORD...SOUTH CENTRAL HAMPSHIRE AND EASTERN HAMPDEN COUNTIES IS CANCELLED... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning has been cancelled. However gusty winds and heavy rain are still possible with this thunderstorm. LAT...LON 4235 7267 4211 7216 4183 7252 4201 7287 TIME...MOT...LOC 1908Z 214DEG 21KT 4212 7255 $$ KS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:02 PM EDT, 22 minutes earlier.
Area forecast discussion, Aug 2, 2:02 PM EDT, 22 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 202 PM EDT Fri Aug 2 2024 .SYNOPSIS... Hot and humid conditions continue today, with scattered afternoon and evening showers and thunderstorms. A few storms may contain torrential downpours and gusty winds. It remains warm and humid through the weekend, but unsettled with scattered showers and thunderstorms. Locally heavy downpours possible at times. Sunday may be the more active day of the two weekend days. Turning drier early next week. Pattern may become active once again mid to late next week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 950 AM Update... Main concern for the afternoon is development of scattered t-storms as mid level shortwave approaches from the west as increasing forcing for ascent acts on moderate instability and high PWATs. Focus for convection will be across interior MA with decreasing PoPs southward. Heavy rainfall will be the primary risk but can't rule out an isolated wet microburst. No changes to temp forecast with heat advisories continuing. Previous discussion... * Heat advisory continues with heat indices 95-100 * Scattered afternoon and evening showers and t-storms, especially across CT into northern MA * Primary risk is locally heavy rainfall but strong wind gusts also possible Short wave ridging across the area this morning provides dry and sunny conditions. This will set the stage for another hot and humid day. 925 mb temps even warmer today, with guidance offering +25C to +26C. This will support highs in the low to mid 90s and with dew pts climbing into the low and mid 70s, heat indices of 95-100 will be common across CT, northward to the Mass Pike, into northern RI and much of eastern and central MA. Therefore, heat advisories will remain posted. Some relief along the immediate coast as seabreezes develop. Short wave trough currently entering PA is firing showers and thunderstorms across that region and into central NY. As this short wave trough advects eastward, increasing clouds will occur here in SNE. Before clouds arrive, SB CAPEs of 1000-1500 j/kg develop along with steep low level lapse rates. Given the high dew pt/PWAT airmass, this combination of moderate instability and low shear will yield a low probability of a wet microburst in the stronger convection. This matches up nicely with 00z CSU machine learning wind probs, highest across western CT/MA. Mid level lapse rates are poor and deep layer shear is lacking, thus most storms should remain sub-severe. Greater concern is torrential downpours with PWATs AOA 2 inches and dew pts climbing into the low and mid 70s. Given deep layer shear is lacking, convection should be disorganized/scattered and limit the flash flood threat. Nonetheless, stronger storms will be capable of producing a quick 1- 2" of rainfall in short period of time. HREF PMM has up to 10% of rainfall exceeding 3 inches in 3 hr across western portions of CT/MA. Lower probs for showers and storms over RI and southeast MA. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/... 330 AM update... Friday night... Short wave trough accompanied by modest low/mid level jet will likely sustain convection through the night, albeit sub-severe. Locally heavy downpours will be the main issue. Modest SW flow and high dewpoints will result in another rather warm and humid night with lows 70-75. Saturday... Low confidence forecast but current theme for Saturday looks to be a low chance of early morning showers/thunderstorms as short wave departs. Then a period of short wave ridging/subsidence may overspread SNE, as the region is in between a departing short wave and another trough approaching late in the day. Therefore, there could be window Saturday of somewhat dry weather, before storms refire late in the day from SW to NE. Not quite as hot given cloud cover, but still highs 85-90 and with dew pts in the low to mid 70s, this will yield heat indices in the mid 90s. Therefore, will continue the heat advisory into Saturday. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... Highlights * Unsettled Sunday with scattered showers and thunderstorms. Locally heavy downpours possible at times. Still hot and muggy. * Turning drier on Monday, but cannot rule out spotty showers/storms during the afternoon. The heat and humidity persists. * Considerable uncertainty mid to late in the week. Frontal boundary may be overhead/nearby through this timeframe, which would keep us unsettled. Sunday... A slightly positively tilted trough initially will extend from the Great Lakes into the Mid Atlantic Sat evening. This lifts and deamplifies as it swings through southern New England by early on Mon. A quasi-stationary front will be nearby/overhead late Sat night. The front slowly slides through heading into early Mon. Main concern during this timeframe is rainfall, which may be heavy at times. There is a bit of uncertainty with where exactly the frontal boundary will be set up, which will be key for determining where the risk for heavy rain is greatest. Both the NAEFS and EPS indicating PWATs ranging from 1.5 to 2 STD above model climo. Do have a bit better forcing in place when compared to Sat with a 20-40 kt SWly low level jet impinging on the south coast. Should note that this has been trending bit further offshore compared to prior model guidance runs. This is 2-3 STD above model climo per NAEFS/EPS. Still have warm cloud layer depths of 3.5 to 4.5 km and the GFS/NAM show a skinny CAPE profile per Bufkit. Have continued to mention heavy rainfall during the afternoon and heading into the evening as there will be a few hundred to roughly 2000 J/kg of MUCAPE in place. Should note that the probs of 24 hr QPF AOA 1 inch have decreased to essentially nil at this point, but given the environment still think heavy rain a risk despite the deamplifying trough. As for the severe weather risk there is roughly 20-30 kts of deep layer shear in place. Given the low/mid level lapse rates are pretty poor, so am still thinking that there will be more impacts from the heavy downpours, but the CSU ML probs still show signals of isolated strong/severe storms (probs of 5-15 percent) with wind (probably wet microbursts) being the main threat. Still anticipating warm and muggy conditions on Sun, but given the cloudiness temps will be a bit more tempered in comparison to prior periods. Highs topping out in the 80s with dew points in the lower 70s. Should see heat indices approaching 90 across the CT and Merrimack Valley. Monday... Pattern change starts during this period. Once the trough exits early on Mon flow turns more cyclonic/quasi zonal. A shortwave will dig into portions of southern Quebec/northern New England by late in the day. A weak mid level ridge builds in early in the day before flattening out during the afternoon. A weak high nudges in early in the day before a cold front slides in late in the day. Still think there could be a few lingering showers/storms very early on Mon as the front in the prior period could still be working its way through. Anticipate much drier weather for much of the day, but could see some spotty showers/storms during the afternoon/evening due to the approaching cold front. Should see some downsloping given the S/WSW flow, which brings down our dewpoints more solidly into the 60s, though some low 70s may still linger along the immediate south coast. This also warms our temps well into the 80s for much of the region. Will also have some lower 90 degree readings across the CT and Merrimack Valley. Mid to late next week... Considerable uncertainty during this timeframe with a front stalled nearby or over us. This may interact with the tropical system lifting from the southeastern US. Though there are significant differences with the timing and track of the tropical system. Due to this have stuck with the NBM at this point, though did opt to bump up our precip chances on Tue as NBM appeared too dry based on latest guidance. Think there could be a risk of heavy rainfall during this timeframe, especially if we tap into the tropical moisture. The EPS is showing PWATs of 1-1.5 STD above model climo whereas the NAEFS is more muted. Something to monitor in the coming days. && .AVIATION /18Z FRIDAY THROUGH TUESDAY/... Forecast Confidence Levels: Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Through 00z... VFR, but scattered showers and t-storms with brief MVFR conditions and heavy rainfall focused across the interior. IFR-LIFR stratus and fog will redevelop at ACK. Tonight...Moderate confidence. IFR-LIFR stratus and patchy fog Cape/Islands will expand across RI and eastern MA with MVFR-IFR further in the interior. Some uncertainty how widespread stratus will be across the interior. Scattered showers with embedded thunder in the evening, likely moving into eastern New Eng overnight. Saturday...Moderate confidence. IFR-LIFR improving to VFR 15-18z, but IFR probably lingering into the afternoon at ACK. Showers exiting the coast in the morning, then scattered showers and t-storms redeveloping late in the day across interior MA and northern CT. S-SW winds 10-15 kt with gusts up to 20 kt over southeast MA and Cape/Islands. Saturday night...Moderate confidence. IFR-LIFR redeveloping over Cape/Islands and likely expanding across RI and SE MA. Lower conditions may develop further in the interior but low confidence on how widespread it will be. Scattered showers and t-storms in the evening interior. KBOS TAF...High confidence. Low risk for a t-storm late afternoon/evening, then increasing confidence of IFR cigs developing after 06z, improving to VFR by 16z. KBDL TAF...High confidence. Moderate risk for a t-storm this afternoon. Increasing confidence of MVFR cigs developing tonight, with possible IFR, improving to VFR by 15z. Outlook /Sunday through Tuesday/... Sunday: Mainly VFR, with local MVFR possible. Breezy. SHRA likely, chance TSRA. Sunday Night: VFR. Breezy. Chance SHRA, slight chance TSRA. Monday through Monday Night: VFR. Breezy. Slight chance SHRA, isolated TSRA. Tuesday: VFR. Chance SHRA. && .MARINE... Forecaster Confidence Levels: Low - less than 30 percent. Medium - 30 to 60 percent. High - greater than 60 percent. 330 AM update... Today through Saturday... Winds and seas will be below SCA thresholds through the period. SW winds 10-20 kt Fri, becoming SE along the eastern MA coast as sea- breezes develop. Widespread fog is possible Fri night along with scattered showers and a few t-storms. Some improvement Saturday with fog dissipating somewhat and perhaps a period of dry weather before showers/thunderstorms redevelop late in the day from SW to NE. Outlook /Saturday Night through Tuesday/... Saturday Night through Sunday: Winds less than 25 kt. Local rough seas. Chance of rain showers, slight chance of thunderstorms. Sunday Night: Winds less than 25 kt. Areas of seas approaching 5 ft. Chance of rain showers, slight chance of thunderstorms. Monday through Monday Night: Winds less than 25 kt. Areas of seas approaching 5 ft. Slight chance of rain showers, isolated thunderstorms. Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft. Chance of rain showers. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...Heat Advisory until 7 PM EDT Saturday for CTZ002>004. MA...Heat Advisory until 7 PM EDT Saturday for MAZ005>007-011>021. RI...Heat Advisory until 7 PM EDT Saturday for RIZ001>004. MARINE...None. && SYNOPSIS...Nocera/BL NEAR TERM...KJC/Nocera SHORT TERM...Nocera LONG TERM...BL AVIATION...KJC/BL MARINE...Nocera/BL
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 3:08 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampden, Hampshire | 26 min |
| Aug 2, 3:40 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampshire | 29 min |
| Aug 2, 3:42 PM EDT | Small Craft Advisory | BOX | 4 days | |
| Aug 2, 4:11 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex, Norfolk, Suffolk | 20 min |
| Aug 2, 4:16 PM EDT | Special Marine Warning | BOX | 59 min |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2024Severe Thunderstorm Warnings in Massachusetts, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.